question-icon

Calf and toe cramps after steroid injection in hip joint. Have diabetes and gout. Is this related?

default
Posted on Mon, 11 Jun 2012
Question: I am 62 year old female with type 2 diabetes and servere gout. I take 300 mg of Allporinal and 40 mg Actos daily - for the past three weeks I have been having bilateral calf cramps and my toes are cramping. This all started after I had steriod injections in both hip joints - is this related or is this being caused by something different. I am active and still work full time, but I don't exercise strongly. Do I need to see a rheumatogolist or just my internist?
doctor
Answered by Dr. Robert Galamaga (9 hours later)
Hello and thank you for submitting your question.

Your question is a very good one and I'm providing you with some information and recommendations regarding what is going on.

From your question, it seems obvious that you're having issues with cramping of your lower extremities. There can be a couple of things which could be contributed to this and I think it is most efficient for you to follow up with your primary care provider. As far as what could be causing the symptoms I think one of them is electrolyte imbalance. The electrolyte which comes to mind most prominently is Calcium. If there is a fluctuation in your calcium level it could cause these types of cramps. In addition if there is a low iron level in your body it could cause intermittent leg cramping such as that what you have described. I do not see any obvious direct relation between the symptoms you report in the steroid injections what you experienced.

I recommend that you touch base with your primary care provider and make an appointment for a focused consultation and examination. Your doctor may also request some laboratory studies which could confirm and find out the obvious cause of the symptoms. Of course it is difficult to make a definitive diagnosis in the absence of being able to examine you but I think a laboratory evaluation and examination will help you and your doctor get to the bottom of this most efficiently.

Thank you again for submitting your question. I hope you found my response to be helpful. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2636 Questions

premium_optimized

The User accepted the expert's answer

Share on
Calf and toe cramps after steroid injection in hip joint. Have diabetes and gout. Is this related?

Hello and thank you for submitting your question.

Your question is a very good one and I'm providing you with some information and recommendations regarding what is going on.

From your question, it seems obvious that you're having issues with cramping of your lower extremities. There can be a couple of things which could be contributed to this and I think it is most efficient for you to follow up with your primary care provider. As far as what could be causing the symptoms I think one of them is electrolyte imbalance. The electrolyte which comes to mind most prominently is Calcium. If there is a fluctuation in your calcium level it could cause these types of cramps. In addition if there is a low iron level in your body it could cause intermittent leg cramping such as that what you have described. I do not see any obvious direct relation between the symptoms you report in the steroid injections what you experienced.

I recommend that you touch base with your primary care provider and make an appointment for a focused consultation and examination. Your doctor may also request some laboratory studies which could confirm and find out the obvious cause of the symptoms. Of course it is difficult to make a definitive diagnosis in the absence of being able to examine you but I think a laboratory evaluation and examination will help you and your doctor get to the bottom of this most efficiently.

Thank you again for submitting your question. I hope you found my response to be helpful. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga